CITW 10: The Persistent Rash

Welcome back to another Clinical Image of the Week from the case files of the Brown EM Residency!

HPI: A 63 year old male with a history of hypertension and hemorrhagic CVA presented to the ED with 3 months of worsening rash. Per the patient, it is pruritic, painful, and started gradually on his upper extremities, and progressed to his lower extremities. He denies any oral or mucosal lesions. Prior to this, the patient has never experienced a similar rash. The patient initially saw his PCP who prescribed Keflex, which did not have an effect. The patient was then referred to a dermatologist who prescribed Dapsone and a “steroid cream” which he states he’s been compliant with despite the lack of relief. Of note, he states the rash appeared around the same time he started taking Enalapril. He denies fevers, chills, trauma, sick contacts, recent travel, shortness of breath, chest pain, abdominal pain, nausea, vomiting, diarrhea, dysuria, or any other infectious signs or symptoms. He has no known allergies to medications.

FH/SH: Non-contributory

VS: BP 147/72 HR 84 RR 13 T 98.9 O2 99% on RA

Notable PE: The skin examination; see below:

Arm

Arm 2

Groin

What’s the diagnosis?

Bullous Pemphigoid

Here are some quick facts:

  • Autoimmune subepithelial blistering disorder affecting the skin and mucous membranes (10-30%).
  • Most common mucocutaneous blistering disease, predominately affecting the elderly.
  • Caused by circulating basement membrane zone antibodies. Triggering factors can be new medications, trauma or surgery, burns, or vaccines.
  • Prodromal phase can include pruritic, eczematous appearing plaques, that later develop into tense bullae. Can last weeks to months, and typically involves the extremities, trunk, and inguinal folds.
  • The bullae can rupture, crust and erode, although these sites will typically not scar. Oral involvement is rare.
  • Nikolsky’s sign is absent (in which epidermis can be “slid” off the dermis with light touch). This is positive in toxic epidermal necrosis/Steven’s Johnson Syndrome (TEN/SJS) as well as pemphigus vulgaris.
  • The differential is broad and includes infectious (HSV, varicella, bullous impetigo, TEN/SJS), other auto-immune disorders (pemphigus vulgaris, Behcet disease, chronic eczema, contact dermatitis, lichen planus), or allergic and/or medication induced (TEN/SJS, drug induced bullae).
  • Diagnosis is by punch biopsy of the lesions and hematoxylin and eosin/direct immunofluorescence of the specimens obtained.
  • Treatment typically begins with a high dose steroid cream, or if not practical, systemic glucocorticoids.
  • For patients who cannot tolerate a systemic glucocorticoid, or who fail to respond to this, non-steroidal immunosuppresive agents are used (mycophenalate, azathioprine, methotrexate).
  • Superinfection is common in these lesions, and suspicion for this must remain high. Antibacterial creams are commonly prescribed to offset this complication.
  • Dapsone is a chemotherapeutic agent commonly used as adjuvant therapy.

Case Conclusion:

Dermatology was consulted, and the patient underwent punch biopsy in the ED, which eventually confirmed the diagnosis. He was admitted for pain control and continued management with immunosupressive agents, which resulted in significant relief of both his symptoms and rash.

Source: UptoDate

Shout out to Dr. McGregor for this case!

The contents of this case were deliberately altered to protect the identity of the patient. All content in this report are for educational purposes only. The patient consented to the use of these images.

Faculty Reviwer: Dr. Alyson McGregor

See you next week!

One thought on “CITW 10: The Persistent Rash

Leave a Reply